Tricyclic Toxicity – Key Points

By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor

Pertinent to the previous post – I was working a shift at East the other day with Dr. Southerland and, low and behold, a TCA overdose came rolling through the doors. The patient had taken an unknown quantity of amitriptyline an hour before arrival. The patient was solemn but easily aroused. Vital signs showed sinus tachycardia with declining systolic BPs in the low 100s. Activated charcoal 1 g/kg was administered via an NGT (as the patient refused to drink the activated charcoal). Poison control was called and even though the QRS duration was less than 100 ms, we gave 2 mg/kg of sodium bicarb for the following:

Continue reading

Anticholinergic toxicity and physostigmine – what’s the data?

By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor

A 21 year-old male presents via EMS from a rock and roll festival to the ED with agitation, hyperthermia, and confusion. On exam the patient has large pupils, and skin is dry to the touch. Multiple staff members are trying to keep the patient restrained in the bed to start the medical workup, when the nurse ask you a “B-52” and leather restraints. After just listening to April’s EM:RAP Episode, you consider a diagnostic trial of physostigmine, but you also hear the voice of your local toxicologist in the back of your mind saying “giving physostigmine will cause seizures and death!” What should you do?

Continue reading